Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 27, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 6, 2005, 11:30 PM CDT for Cherokee County, O'Brien County, Iowa. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2005, 11:30 PM CDT (04:30 UTC)
- Expired
- May 6, 2005, 11:49 PM CDT
- In force
- 19 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, IA, O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1114 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1756 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 070430 SVRFSD IAC035-141-070500- /O.NEW.KFSD.SV.W.0027.050507T0430Z-050507T0500Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1130 PM CDT FRI MAY 6 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CHEROKEE COUNTY IN NORTHWEST IOWA OBRIEN COUNTY IN NORTHWEST IOWA * UNTIL MIDNIGHT CDT * AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH OF PAULLINA...OR ABOUT 19 MILES SOUTHEAST OF ORANGE CITY...MOVING NORTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PAULLINA AROUND 1150 PM CDT PRIMGHAR AROUND MIDNIGHT CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4285 9586 4279 9563 4306 9545 4314 9574 $$ CHAPMAN
1 follow-up statement
000 WWUS53 KFSD 070449 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1149 PM CDT FRI MAY 6 2005 IAC035-141-070458- /O.CAN.KFSD.SV.W.0027.000000T0000Z-050507T0500Z/ OBRIEN IA-CHEROKEE IA- 1149 PM CDT FRI MAY 6 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHEROKEE AND OBRIEN COUNTIES IS CANCELLED... THE WARNING HAS BEEN CANCELLED...AS THE STORM NEAR PAULLINA HAS WEAKENED. ADDITIONAL THUNDERSTORMS ARE LIKELY TONIGHT...AND THERE WILL BE A CONTINUED POTENTIAL FOR LARGE HAIL. LAT...LON 4285 9586 4279 9563 4306 9545 4314 9574 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 9:10 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 6, 9:10 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 910 PM CDT FRI MAY 6 2005 .DISCUSSION... TEASER STORM ALG 8-7H FRONTAL ZONE EARLIER THIS EVENING PULSED A FEW DIME SIZE STONES IN SRN TURNER COUNTY...TAKING ADVANTAGE OF NICE ELEVATED MIXED LYR. ACTION PRETTY MUCH CLEAR OF CWA ATTM...WITH SOME LINGERING NR KSLB. AWAITING NEXT DEVELOPMENT...AND JUST LAST 15-30 MINS HAVE NOTED THAT CELLS JUST TAKING OFF ALG 850 HPA BNDRY... AS FBY PROF TAKING ON MUCH MORE CLASSIC WAA LOOK AND LLJ CONTINUES TO INCRS THRU PLAINS. WAVE COMING THRU MEAN RIDGE IS NOT STRONG... BUT IS AT LEAST CONTRIBUTING WEAK SUPPORT TO DEVELOPMENT OF PCPN. LIKE LOOK OF RUC MUCH BETTER THAN ERLR 18Z NAM...AND WL USE FRONTAL DYNAMICS AND ELEVATED THETA-E ADVECTION TO TIE PCPN DISTRIBUTION. APPEARS MOST FAVORABLE AREA FOR PCPN WL BE HEADING IN 06Z-08Z TIMEFRAME FM KFSD TOWARD KSLB...THEN SHIFTING EWRD AND NEWRD THE REMAINDER OF THE NIGHT. SEVERE THREAT WL CONTINUE WITH LARGE HAIL...BUT WKNS OF MID LVL FLOW WL MEAN ROTATING STORMS WL NOT HAVE A LONG LIFETIME...AND WL LIMIT POTENTIAL HAIL SIZE LKLY TO ARND QUARTERS IN STRONGER STORMS. ACTION FARTHER TO THE W IS LKLY TO REMAIN MOSTLY W OF THE AREA OVERNIGHT AS PROPOGATION VECTORS DO NOT GIVE MUCH OF A CHANCE TO AFFECT ANY BUT FAR WRN CWA AFTER MIDNIGHT FOR A COUPLE HOURS. RAISED LOW TMPS SEVERAL DEGREES...BUT DID NOT WANT TO GET TOO OUT OF HAND AS WET BULBING COULD TAKE TMPS DOWN QUITE EFFICIENTLY WHEN ORGANIZED PCPN GETS GOING. UPDATED GRIDS/PFM SENT...ZFP SHORTLY. && .PREV DISCUSSION... 259 PM CDT FRI MAY 6 2005 VERY BUSY FORECAST OVER THE NEXT SEVERAL DAYS...AND MOST LOCATIONS SHOULD SEE SOME DECENT RAINFALL OVER BETWEEN NOW AND NEXT THURSDAY. FOR TONIGHT...WARM FRONT JUST SOUTH OF THE MO RIVER AT 19Z...WITH SOME WEAK CONVECTION FIRING OVER SOUTH CENTRAL SD. LOTS OF ENERGY UPSTREAM...WITH ONE PIECE OF ENERGY MOVING INTO SW NE AND THE MAIN WAVE MOVING INTO THE FOUR CORNERS REGION. WILL HAVE TO WATCH THE NE CO SW NE REGION FOR DEVELOPMENT THIS AFTERNOON...WHICH SHOULD LIFT NORTHEAST INTO OUR AREA TONIGHT. WILL GO FAIRLY HIGH POPS WITH A WIDESPREAD QUARTER TO HALF AN INCH OF RAINFALL ANTICIPATED. SEVERE THREAT IS ALSO THERE FOR LATE AFTERNOON AND TONIGHT WITH MAIN THREATS BEING HAIL...SOME OF IT POSSIBLY UP TO QUARTER OR HALF DOLLAR SIZED WITH SUPPORTIVE WIND SHEAR. INSTABILITY ONLY MARGINAL HOWEVER. SATURDAY DURING THE DAY SHOULD END UP BEING FAIRLY QUIET...BUT A KINK IN THE MID LEVELS MAY BE ENOUGH TO SPARK SOME THUNDERSTORM ACTIVITY. WILL CONTINUE CHANCE CATEGORY POPS. MAIN WAVE AND FRONT START TO MAKE MORE OF A PUSH ON SUNDAY AND WILL AGAIN SEE A THREAT FOR CONVECTION. BOTH SATURDAY NIGHT AND SUNDAY WILL SEE DECENT CHANCES AT SEVERE WEATHER. FOR WEDNESDAY THROUGH FRIDAY...STILL LOOKING LIKE A WET PATTERN AND HAVE BUMPED POPS TO 50 TO 60 FOR THE ENTIRE AREA WEDNESDAY INTO THURSDAY. THE 00Z-12Z GFS AND CANADIAN AS WELL AS ENSEMBLES ALL POINT TOWARDS A LARGE WAVE WITH A STRONG WARM FRONT/INVERTED TROF LATE TUESDAY THROUGH THURSDAY. OBVIOUSLY...AT THIS RANGE...TIMING IS A LITTLE DIFFERENT BETWEEN EACH MODEL AND INDIVIDUAL RUN...BUT SEEMS LIKE IT WOULD BE PRETTY TOUGH NOT TO GET SOMETHING WEDNESDAY NIGHT INTO THURSDAY. RIGHT NOW...JUST FAR ENOUGH NORTH AND WEST OF WARM FRONT/INVERTED TROUGH THAT SEVERE WEATHER NOT VERY LIKELY. BUT...IF WARM FRONT COMES OUT ABOUT 100 MILES FARTHER NORTH...IT WOULD BE MUCH MORE HECTIC AND MUCH WARMER OVER THE SOUTHERN CWA. WILL KEEP TEMPERATURES ON THE COOL SIDE THURSDAY AND FRIDAY AS WAVE MOVE OVERHEAD AND PAST US. WE COULD SEE SOME VERY HEAVY RAINFALL FROM LATE TUESDAY INTO THURSDAY AS THIS ENERGY PASSES AND WILL BE SOMETHING TO HIGHLIGHT AND WATCH OUT FOR THE NEXT SEVERAL DAYS. 08 && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN
Hazardous weather outlook, May 6, 11:42 AM CDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1142 AM CDT FRI MAY 06 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1142 AM CDT FRI MAY 06 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...PRIMARILY FROM ABOUT 6 PM THROUGH 11 PM...ALONG AND SOUTH OF A SPENCER IOWA TO JERAULD COUNTY SOUTH DAKOTA LINE. THE CONDITIONS ARE A BIT MARGINAL...BUT WE DO HAVE SOME INSTABILITY IN SOUTH CENTRAL SOUTH DAKOTA...ALBEIT WITH DYNAMICS THAT IS NOT REAL STRONG. FURTHER EAST IN NORTHWEST IOWA AND FAR SOUTHEAST SOUTH DAKOTA...THE DYNAMICS ARE BETTER BUT THE INSTABILITY IS MORE STABLE. THE MAIN THING IS DIRECTIONAL WIND SHEAR IS FAVORABLE IN THE SLIGHT RISK AREA...PRODUCING THE PRIMARY THREAT OF HAIL TO DIME TO QUARTER SIZE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS SHOULD DEVELOP NEAR AND WEST OF THE JAMES RIVER AND ALONG THE MISSOURI VALLEY LATE SATURDAY AFTERNOON...AND THEN MOVE RAPIDLY NORTHEAST OVER THE ENTIRE AREA SATURDAY NIGHT. ANY OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. EVEN ISOLATED TORNADOES WILL BE POSSIBLE IN THE EVENING HOURS. SCATTERED THUNDERSTORMS SHOULD AGAIN DEVELOP SUNDAY AFTERNOON AND EARLY EVENING IN THE AREA. THE BEST CHANCE FOR ANY SEVERE STORMS SHOULD BE IN THE WARMER AND MORE UNSTABLE AIR EAST OF INTERSTATE 29. ANOTHER STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE CENTRAL PLAINS ON WEDNESDAY. THIS SYSTEM WILL LIKELY BRING SHOWERS AND THUNDERSTORMS INTO THE AREA WITH SOME HEAVY RAINS POSSIBLE FROM WEDNESDAY THROUGH WEDNESDAY NIGHT. THERE IS ALSO A CHANCE OF A FEW SEVERE STORMS SOUTH OF LINE FROM SPENCER IOWA TO SPRINGFIELD SOUTH DAKOTA BY LATE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE AFTER 5 PM && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 6, 6:13 PM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 3 E VIBORG 43.17N 97.02W
05/06/2005 0.75 INCH TURNER SD PUBLIC
HAIL FOR 5 MINUTES 558 PM CDT TO 603 PM CDT. HAIL
ACCUMULATED TO AN INCH OR TWO DEPTH.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 10:33 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 27 min |
| May 6, 10:59 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 31 min |
| May 6, 11:08 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 53 min |
| May 7, 6:48 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.